MAUDE Adverse Event Report: ETHICON INC. PRLNE HS BLU 30IN 4-0 D/A C-1; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE

ETHICON INC. PRLNE HS BLU 30IN 4-0 D/A C-1; SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Catalog Number 9706H
Medical Device Problem Codes Break (1069); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure to Anastomose (1028); Hemorrhage/Blood Loss/Bleeding (1888); Unspecified Tissue Injury (4559)
Date of Event 07/07/2025
Type of Reportable Event Death
Event or Problem Description
It was reported that a patient underwent a cabg w/ pfo closure via right atriotomy on (b)(6) 2025 due to coronary artery disease w/ cryptogenic stroke in (b)(6).And suture was used.The surgeon was supposed to close the right atrium and the pfo.However, the right atrium reportedly blew, potentially due to a suture failure, causing the patient to pass away.The cause of death was that the patient arrested in the icu due to exsanguinating hemorrhage that happened and the patient had sudden bleeding out of chest tubes.The surgeon opened the chest in the icu, repaired the right atrium.The patient was not able to be revived.Surgeon explored the site of injury/repair and was not able to find the suture.Not tissue weakness observed.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 device not returned.Additional information: d4, h4 - the actual device batch number associated with this event is not known.Three possible batch numbers are reported as follows: ubmsbz - expiration date: jan/31/2029 date of mfg.: feb/29/2024 tlmqkm, ucmckl.A manufacturing record evaluation was performed for the finished device ubmsbz batch number, and no non-conformances were identified.D4: full udi currently unavailable since the exact lot of the suspected device cannot be determined.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The product upon which this medwatch is based has been received, however, the product evaluation is not yet complete.Any further information derived from the evaluation will be submitted in a supplemental 3500a form.Additional information was requested, and the following was obtained: 1.Can you please provide the patient's demographic information, including age, gender, weight, and bmi at the time of the index procedure? 1.50 yo female, 37 bmi, 90 kg.2.What was the diagnosis and indication for the index surgical procedure? 1.Coronary artery disease w/ cryptogenic stroke in (b)(6).3.Were there any other relevant patient history or concomitant medications? 1.Obesity, diabetic on insulin pump.Surgical procedure details.6.What was the name of the index surgical procedure? 1.Cabg w/ pfo closure via right atriotomy.7.What was the tissue condition at the time of the procedure (normal, thin, calcified, fragile, diseased)? 1.Normal.8.How was the suture placed (interrupted or continuous)? 1.Single continuous stitch.9.How was the suture originally tied (multiple knots, square knot, etc.)? 1.Multiple square knots.10.Did you observe any suture deficiencies or anomalies before, during, or after the suture placement or during any re-operation? 1.None.Event details: 10.What was the cause of death? 1.Arrested in the icu due to exsanguinating hemorrhage.11.Was a cause of death reported within the medical record or described in an autopsy.Report? if so, could you specify? 1.Arrested in the icu due to exsanguinating hemorrhage.12.What symptoms, if any, did the patient experience following the index surgical.Procedure? what was the onset date of those symptoms? 1.Extubated and normal post-op.Sudden bleeding out of chest tubes.13.What was the bleeding source and triggering event? when did the bleeding occur? 1.Right atrial bleeding.14.Please describe any medical or surgical interventions required for this suture event, including dates and results.1.Suture opened the chest in the icu, repaired the right atrium.The patient was not able to be revived.15.Do you believe that the prolene suture caused or contributed to the patient¿s death? 1.Surgeon explored the site of injury/repair and was not able to find the suture.Not tissue weakness observed.16.Please describe the suture failure.Additional information: 16.Can you confirm that one suture was related to this event, including two possible lot numbers (ubmsbz, tlmqkm)? 1.Yes, lot numbers can¿t be confirmed.17.What is your opinion regarding the etiology of or contributing factors to this event? 1.N/a.18.Would you be willing to speak with ethicon medical safety and engineering via a scheduled conference call regarding the product involved in this event? 1.Surgeon does not find this necessary at this time.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: d4, h4: the actual device batch number associated with this event is not known.Three possible batch numbers are reported as follows: ubmsbz - expiration date: jan/31/2029 date of mfg.: feb/29/2024.Tlmqkm - expiration date: sep/30/2028 date of mfg.: oct/20/2023.Ucmckl - expiration date: feb/28/2029 date of mfg.: mar/07/2024.A manufacturing record evaluation was performed for the possible finished device lots, and no non-conformance's were identified.1.Investigation summary: the product was returned to ethicon for evaluation.Three representative unopened samples were received for analysis.Product code: 9706h, lot: ucmckl.The complaint sample was not received for evaluation.In order to evaluate the condition of the returned samples, the packets were opened, and the swage and attachment area were noted to be as expected.The sutures were dispensed without problems and examined along the strand to detect any issue related to the customer complaint and no defects were observed during evaluation.The functional test was performed using instron equipment and the tensile force was above the minimum requirements.The event described could not be confirmed as the device performed without any defect noted.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.The event described could not be confirmed as no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance., 2.Investigation summary: the product was returned to ethicon for evaluation.Thirteen representative unopened samples were received for analysis.Product code: 9706h, lot: tlmqkm.The complaint sample was not received for evaluation.In order to evaluate the condition of the returned samples, the packets were opened, and the swage and attachment area were noted to be as expected.The sutures were dispensed without problems and examined along the strand to detect any issue related to the customer complaint and no defects were observed during evaluation.The functional test was performed using instron equipment and the tensile force was above the minimum requirements.The event described could not be confirmed as the device performed without any defect noted.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.The event described could not be confirmed as no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance., 3.Investigation summary: the product was returned to ethicon for evaluation.One sealed box with thirty-six representative unopened samples and four open boxes with sixteen, twenty-eight, thirteen and eighteen representative unopened samples each were received for analysis.Product code: 9706h, lot: ubmsbz.The complaint sample was not received for evaluation.Upon initial inspection of the samples, no external damages were observed on the external packets.Following the sampling plan, a visual inspection was conducted on thirty-two samples.The packets were opened, and the swage and attachment area were noted to be as expected.The sutures were dispensed without problems and examined along the strand to detect any issue related to the customer complaint and no defects were observed during evaluation.A functional test was performed using instron equipment and tensile force was above the minimum requirements.The event described could not be confirmed as the device performed without any defect noted.As part of the ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.The event described could not be confirmed as no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.

Brand Name
PRLNE HS BLU 30IN 4-0 D/A C-1
Common Device Name
SUTURE, NONABSORBABLE, SYNTHETIC, POLYPROPYLENE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key22710833
Report Number2210968-2025-09025
Device Sequence Number9627947
Product Code GAW
UDI-Device Identifier10705031022881
UDI-Public10705031022881
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
K133356
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number9706H
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/22/2025
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/08/2025
Supplement Date Received by Manufacturer08/06/2025
Initial Report FDA Received Date08/05/2025
Supplement Report FDA Received Date08/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR
Patient SexFemale
Patient Weight90 KG